Case Reports

Management of Rodenticide Poisoning Associated with Synthetic Cannabinoids

Synthetic cannabinoids may be adulterated with potent vitamin K antagonists, which should be considered if a patient presents with unexplained coagulopathy, widespread bleeding, and a history of synthetic cannabinoid use.

Author and Disclosure Information

 

References

Between March 7, 2018, and May 9, 2018, at least 164 people in Illinois were sickened by synthetic cannabinoids laced with rodenticides. The Illinois Department of Public Health has reported 4 deaths connected with the use of synthetic cannabinoids (sold under names such as Spice, K2, Legal Weed, etc).1 Synthetic cannabinoids are mind-altering chemicals that are sprayed on dried plant material and often sold at convenience stores. Some users have reported smoking these substances because they are generally not detected by standard urine toxicology tests.

Recreational use of synthetic cannabinoids can lead to serious and, at times, deadly complications. Chemicals found in rat poison have contaminated batches of synthetic cannabinoids, leading to coagulopathy and severe bleeding. Affected patients have reported hemoptysis, hematuria, severe epistaxis, bleeding gums, conjunctival hemorrhages, and gastrointestinal bleeding. The following case is of a patient who presented to an emergency department (ED) with severe coagulopathy and cardiotoxicity after using an adulterated synthetic cannabinoid product.

Case Presentation

A 65-year-old man presented to the ED reporting hematochezia, hematuria, and hemoptysis. He reported that these symptoms began about 1 day after he had smoked a synthetic cannabinoid called K2. The patient stated that some of his friends who used the same product were experiencing similar symptoms. He reported mild generalized abdominal pain but reported no chest pain, dyspnea, headache, fevers, chills, or dysuria.

The patient’s past medical history included hypertension, dyslipidemia, chronic lower back pain, and vitamin D deficiency. His past surgical history was notable for an exploratory laparotomy after a stab wound to the abdomen. The patient reported taking the following medications: morphine SA 30 mg bid, meloxicam 15 mg daily, amitriptyline 100 mg qhs, amlodipine 5 mg daily, hydrocodone/acetaminophen 5/325 mg q12h prn, atorvastatin 20 mg qhs, omeprazole 20 mg qam, senna 187 mg daily prn, psyllium 1 packet dissolved in water daily prn, and cholecalciferol 1,000 IU daily.

The patient’s temperature was 98o F, blood pressure, 144/80 mm Hg; pulse, 131 beats per minute; respiratory rate, 18 breaths per minute; and O2 saturation, 98% (ambient air). A physical examination revealed no acute distress; he was coughing up blood; clear lungs; heart sounds were tachycardic and irregularly irregular; soft, nondistended, mild generalized tenderness in the abdomen with no guarding and no rebound. The pertinent laboratory tests were international normalized ratio (INR), > 20; prothrombin time, > 150 seconds; prothrombin thromboplastin time, 157 seconds; hemoglobin, 13.3 g/dL; platelet count, 195 k/uL; white blood count, 11.3 k/uL; creatinine, 0.57mg/dL; potassium, 3.8 mmol/L, D-dimertest, 0.87 ug/mL fibrinogen equivalent units; fibrinogen level, 624 mg/dL; troponin, < 0.04 ng/mL; lactic acid, 1.3 mmol/L; total bilirubin, 0.8 mg/dL; alanine aminotransferase, 22 U/L, aspartate aminotransferase, 22 U/L; alkaline phosphatase, 89 U/L; urinalysis with > 50 red blood cells/high power field; large blood, negative leukocyte esterase, negative nitrite. The patient’s urine toxicology was negative for cannabinoids, methadone, amphetamines, cocaine, and benzodiazepines; but was positive for opiates. An anticoagulant poisoning panel also was ordered.

An electrocardiogram (ECG) and imaging studies were ordered. The ECG showed atrial fibrillation (AF) with rapid ventricular response (Figure 1). A chest X-ray indicated bibasilar consolidations that were worse on the right side. A noncontrast computed tomography (CT) of the head did not show intracranial bleeding. An abdomen/pelvis CT showed bilateral diffuse patchy peribronchovascular ground-glass opacities in the lung bases that could represent pulmonary hemorrhage, but no peritoneal or retroperitoneal bleeding.

Pages

Next Article:

Evaluation of the Mantram Repetition Program for Health Care Providers

Related Articles